Summary: Vitamin D intoxication in children is rare but its incidence is increasing as vitamin D is supplemented more often and in higher doses. Children with cystic fibrosis (CF) are at risk for vitamin D intoxication due to incorrect compounded preparations of liposoluble vitamins. Here, we report a severe vitamin D intoxication in a 4-year-old girl with CF, due to an error in the compounded vitamin A, D, E, and K preparation, presenting clinically with weight loss, constipation, polydipsia, polyuria, and nycturia. The administered compounded preparation contained 10 000-fold the prescribed vitamin D dose. The patient was treated with hyperhydration, loop diuretics, and bisphosphonates. Serum calcium levels normalized after 4 days but serum 25-hydroxyvitamin D levels remained elevated even up to 2 months after treatment.
Learning points: Vitamin D intoxication should be ruled out when patients with cystic fibrosis (CF) present with acute polyuria, constipation, and weight loss. Prompt treatment is necessary to avert life-threatening complications. Regularly measuring serum calcium and 25-hydroxyvitamin D concentrations in children with CF receiving vitamin A, D, E, and K supplements is important during their follow-up.